Gastrointestinal Adverse Events Associated With GLP-1 Receptor Agonists Versus DPP-4 Inhibitors in Patients with Type 2 Diabetes: A Multicenter Retrospective Cohort Study
This multicenter retrospective cohort study in China found that initiating GLP-1 receptor agonists, compared to DPP-4 inhibitors, significantly increases the risk of composite gastrointestinal adverse events in adults with type 2 diabetes, primarily driven by a twofold higher risk of gastroparesis.
Original paper licensed under CC BY 4.0 (https://creativecommons.org/licenses/by/4.0/). This is an AI-generated explanation of the paper below. It is not written or endorsed by the authors. For technical accuracy, refer to the original paper. Read full disclaimer
For millions of people living with type 2 diabetes, the journey of managing blood sugar often involves a toolbox of different medications. Among the most powerful tools available today are a class of drugs known as GLP-1 receptor agonists. These medicines work by mimicking a natural hormone that helps the body release insulin, slow down digestion, and reduce appetite. Because they are so effective at lowering blood sugar and helping with weight loss, doctors have increasingly prescribed them as a standard part of treatment. However, because these drugs actively change how the stomach and intestines move, they are also known to cause stomach upset, nausea, and vomiting. As their use has exploded globally, a critical question has emerged: beyond the common nausea, do these powerful drugs carry a hidden risk of causing more serious, long-term problems with the digestive system, such as the stomach stopping its normal movement or the gallbladder developing issues?
To answer this, researchers in Shanghai conducted a large-scale study comparing two groups of patients. One group started taking GLP-1 receptor agonists, while the other group started taking a different type of diabetes medication called DPP-4 inhibitors. The second group was chosen because these drugs treat the same condition and are often prescribed in similar situations, making them a fair comparison. The researchers looked at the medical records of nearly thirty thousand adults over several years to see who developed specific digestive complications. They focused on four main concerns: diseases of the gallbladder, inflammation of the pancreas, blockages in the intestines, and a condition called gastroparesis, where the stomach empties too slowly.
The study found that patients who began taking GLP-1 receptor agonists faced a higher risk of digestive problems compared to those who started the other medication. Specifically, the overall risk of experiencing one of these four serious digestive events was about thirty-two percent higher for the GLP-1 group. When the researchers looked at the individual conditions, the most significant difference was found in gastroparesis. Patients taking the GLP-1 drugs were nearly twice as likely to develop this condition, where the stomach muscles fail to contract properly and food sits in the stomach for too long. This risk was even more pronounced when looking only at patients who stayed on the medication consistently, suggesting that the longer the drug is used, the more likely this specific issue becomes.
While the risk of gastroparesis was clear, the picture for other digestive issues was more mixed. The study did not find a significant increase in the risk of intestinal blockages or pancreatitis for the GLP-1 group compared to the other drug. However, there was a hint of trouble regarding the gallbladder. In the initial analysis, the risk of gallbladder disease appeared slightly higher but not statistically certain. Yet, when the researchers focused on patients who continued taking the medication without stopping, the risk of gallbladder disease became clearly elevated. This suggests that while the drug might not cause immediate gallbladder issues for everyone, sustained use over time could lead to problems for some individuals.
The researchers believe these findings make sense based on how the drugs work. GLP-1 receptor agonists naturally slow down the movement of the stomach to help control blood sugar and appetite. For most people, this is a temporary effect that the body adjusts to. However, for patients who have had diabetes for a long time, their nerves may already be weakened, and the added slowing effect of the drug can push the stomach into a state where it struggles to empty food entirely. This mechanism explains why the risk of gastroparesis was so strong and why it appeared more frequently in patients with a longer history of diabetes.
These findings offer a clearer, more cautious view of the safety profile of these widely used medications. While they remain highly effective for treating diabetes and aiding weight loss, the study indicates that doctors and patients should be alert to the specific signs of a stomach that is not emptying properly, especially in those who have lived with diabetes for many years. The research also highlights that the risk of gallbladder issues may grow the longer a patient stays on the treatment. By comparing these drugs directly against another common treatment in a real-world setting, the study provides a solid foundation for making informed decisions, ensuring that the benefits of these powerful medicines are balanced with a careful watch for potential digestive side effects.
Drowning in papers in your field?
Get daily digests of the most novel papers matching your research keywords — with technical summaries, in your language.